Iowa, 2006

Flooding in Iowa, May 2 to 10, 2006

May 2 to 10, 2006 · NWS FSD · 2 events in 2 counties and zones

Runoff from heavy rain caused generally minor flooding along the Big Sioux River, with the river cresting at about 2 feet above flood stage on May 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from heavy rain caused generally minor flooding along the Big Sioux River, with the river cresting at about 2 feet above flood stage on May 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 2, 2:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 2, 2:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT TUE MAY 2 2006

.DISCUSSION...
MID LVL MOISTR WAA AND INCRG INSTBLTY SEEMS ENUF TO POP SPOTTY HI
BASED TSTMS OVER MAINLY SRN PART OF FCST AREA THIS MRNG. THIS THREAT
SHUD PREAD E/NE OVER ERN CWA BY ERY AFTN. MEANWHILE FNT MOVG INTO
AREA FROM THE W WILL BRING AN INCRS IN MOISTR CONVERGENCE DURG AFTN
AS WELL AS PROVIDE A FOCUS FOR TSTM DVLPMNT. THIS WILL GRDLY MERGE
HI BASED AND LWR BASED TSTM THREAT OVER ERN PART OF FCST AREA BY
LATE AFTN. PRBLM IS OF COURSE WE ARE STARTING PRETTY DRY...BUT
MODELS BRING FAIRLY STG INCRS IN INSTBLTY. BOTTOM LINE IS...WHIL
ACTVTY MAY NOT BE WDSPRD AND WILL KEEP POPS TO 30/40 MAX IN E LATE
THIS AFTN AND ERY EVE...SPC SVR THREAT SEEMS REASNBL. IF BETTER SRN
PLAINS MOISTR IS ABLE TO MAKE IT INTO SYS...WUDNT BE SURPRISED TO
SEE UPGRADE IN SVR RISK FAR SERN OR ERN PART OF FCST AREA...BUT THAT
RICH DEEP MOISTR HAS A LONG WAY TO COME IN SHORT TIME.

AS FNT COMES THRU AND PUSHES OUT...TSTM THREAT SHUD END QUICKLY
TNGT. SOME THREAT OF A SECOND SHOT FAR SRN FCST AREA LATE TNGT AND
ERY WED MRNG IN FVRBL BACK AREA OF JET AS INDICATED ON BOTH NAM AND
GFS...BUT WILL CONT TO PLAY FOR THIS TO STAY OUT OF AREA FOR NOW.

AFTER A FAST WARMUP TDA...A MODEST COOLNG TREND CAN BE EXPECTED WITH
DRY WX FOR WED THRU THU OR FRI...WITH DRY WX AS GDVLPG WRN GRTLKS
TROF BLOCKS OUT NEXT SYS TRYING TO MOVE EWD FROM NV/UT AREA. SOME
WARMNG OVER THE WEEKEND AHD OF NEXT WEAK TROF. WILL KEEP CHC TSTMS
LATE SUN ITNO ERY MON AS IS...WITH GFS SURPRISINGLY CONSISTNT ON
THIS SYS...TO NOW ANYWAY. A DRY MON AND PRBLY TUE AS WELL. GFS AND
ECMWF THREATEN MAJOR SYS FOR MIDWEEK...JUST AFTER FCST PD...BUT THAT
IS PRETTY FAR AWAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 2, 3:11 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT TUE MAY 02 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT TUE MAY 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING IN THE FAR EASTERN PART OF SOUTHEAST SOUTH
DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND
FAR NORTHEAST NEBRASKA. INCREASINGLY MOIST AND UNSTABLE AIR
FLOWING INTO THE AREA...AND STRONG HEATING...WILL COMBINE TO
PRODUCE THE THREAT AS A COLD FRONT APPROACHES FROM THE WEST.

LARGE HAIL AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM
THESE STORMS...BUT AN ISOLATED TORNADO OR TWO IS POSSIBLE.

FLOODING...
RUNOFF FROM RECENT HEAVY RAIN WILL CONTINUE TO CAUSE MINOR RIVER
FLOODING ON THE BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN RIVERS
IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN NORTHWEST
IOWA...SOUTHWEST MINNESOTA...FAR NORTHEAST NEBRASKA...AND THE
FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sioux

When
May 2, 7:00 AM CST to May 10, 7:00 AM CST
Where
Sioux County, Hawarden
Reported by
COOP STATION
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Flood, Plymouth

When
May 2, 7:00 AM CST to May 10, 7:00 AM CST
Where
Plymouth County, Akron
Reported by
COOP STATION
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513074, 5513075.